Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 3, 2012, 4:25 PM MDT for 4 counties in Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2012, 4:25 PM MDT (22:25 UTC)
- Expired
- Jul 3, 2012, 5:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 95 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 1:41 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:26 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 3, 2:26 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 226 PM MDT TUE JUL 3 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... TONIGHT THROUGH WEDNESDAY...A VIGOROUS UPPER TROUGH OVER THE NORTHERN ROCKIES IS BREAKING DOWN THE UPPER RIDGE IN PLACE OVER THE TREASURE STATE. THE ASSOCIATED SURFACE COLD FRONT HAS MADE IT BETTER THAN HALF WAY THROUGH MONTANA ALREADY THIS AFTERNOON AND IS CURRENTLY ATTEMPTING TO FORM UP A LINE OF THUNDERSTORMS OVER PHILLIPS COUNTY. WITH CAPE VALUES APPROACHING 2500 J/KG...FAVORABLE SHEAR PROFILES...AND THE FRONTAL TRIGGER...CONDITIONS ARE FAVORABLE FOR AN ORGANIZED SEVERE THUNDERSTORM OUTBREAK. THE FRONT WILL QUICKLY MOVE FROM WEST TO EAST THIS AFTERNOON AND EARLY EVENING...AND BE INTO NORTH DAKOTA BY AROUND 8 PM. THUS A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM. STRONG NORTHWEST WINDS ARE EXPECTED WITH THE FRONT...AND WILL NEED TO BE MONITORED AS THEY COULD BREAK 50 MPH. GUSTY POST FRONTAL WINDS WILL CONTINUE THROUGH AROUND DAY BREAK...THUS THE LAKE WIND EXPIRATION TIME OF 4 AM LOOKS GOOD. FIRE WEATHER CONCERNS WILL ALSO CONTINUE AHEAD OF AND BEHIND THE FRONT...THUS THE RED FLAG WARNING WILL CONTINUE THROUGH 4 AM AS WELL. CLEARING WILL OCCUR LATE TONIGHT FROM WEST TO EAST...ALLOWING TEMPERATURES TO DROP INTO THE 50S AT MOST LOCATIONS. BREEZY AND MUCH COOLER TEMPERATURES ARE IN STORE FOR INDEPENDENCE DAY. WITH THAT SAID SKIES WILL BE SUNNY AS HIGH PRESSURE BUILDS IN BEHIND THE TUESDAYS SYSTEM. GILCHRIST .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE PERIOD BEGINS WITH SOUTHWESTERLY FLOW ALOFT WHICH WILL MAINTAIN A WARM AND SLIGHTLY UNSTABLE PATTERN WITH A SLIGHT CHANCE FOR THUNDERSTORMS EVERYDAY. THEN OVER THE WEEKEND A NEGATIVE LEANING RIDGE BUILDS INTO THE NORTHERN ROCKIES AND INTER-MOUNTAIN REGION WHICH WILL SHIFT FLOW ALOFT TO THE NORTHWEST. THIS WILL BE A WARM TO HOT PATTERN WITH A DAILY POSSIBILITY OF ISOLATED THUNDERSTORMS. NO UPPER DISTURBANCE OR FRONTAL BOUNDARY IS APPARENT IN THE MODELS...SO NO SEVERE OUTBREAK WILL OCCUR. FEW CHANGES MADE TO THE EXTENDED GRIDS. SCT PREVIOUS DISCUSSION... SOME MILD RIDGING AT THE BEGINNING OF THE EXTENDED THURSDAY EVENING ALLOWS PERIODIC BITS OF SHORTWAVE ENERGY TO PROPAGATE THROUGH THE AREA WITH AN ATTENDANT CHANCE OF THUNDERSHOWERS. AS THESE FEATURES ARE SMALL AND POORLY ANALYZED...MODELS EXPECTEDLY DISAGREE ON TIMING AND EXTENT OF PRECIP WITH THESE WAVES. HOWEVER...MODELS DO AGREE REMARKABLY WELL ON THE EXISTENCE OF THE RIDGE AND PERIODS OF SHOWER ACTIVITY THROUGH TUESDAY. RIDGE GAINS SOME STRENGTH LATE SUNDAY THROUGH TUESDAY LEADING TO A FAIRLY WARM PERIOD. HOWEVER RELATIVELY STRONG SURFACE MOISTURE CAN COMBINE WITH ANY WEAK DISTURBANCES TO GIVE SOME SLIGHT CHANCE FOR THUNDERSHOWERS EACH DAY. LACK OF ANY STRONG DYNAMICAL FORCING AND MARGINAL INSTABILITY THROUGHOUT THE EXTENDED SUGGEST ACTIVITY WILL BE NON SEVERE. WINDS THROUGH THE PERIOD WILL ALSO BE LIGHT TO MODERATE. HIGH BOUNDARY LAYER MOISTURE WILL GIVE RELATIVELY WARM LOW TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL. MARTIN && .AVIATION... WINDS CONTINUE TO PICK UP FROM THE SOUTHEAST AS A STRONG FRONT AND SURFACE TROUGH APPROACHES THE AREA FROM THE WEST. A MODERATELY UNSTABLE AIR-MASS AHEAD OF THIS FRONT WILL GENERATE SCATTERED THUNDERSTORMS. FRONTAL PASSAGE THIS AFTERNOON AND EVENING WILL BE SIGNIFICANT...WITH STRONG...40 KTS OR HIGHER...GUSTY AND SHIFTING WINDS EXPECTED...ALONG WITH SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE. BY EVENING...STORMS MAY MERGE INTO A CONTINUOUS LINE AS FRONT APPROACHES THE NORTH DAKOTA BORDER. TIMING OF VCTS IN THE TAFS FOLLOWS THE NAM FRONTAL LOCATION TIMING. CONVECTION ALONG THE FRONT WOULD BRING THUNDERSHOWERS INTO THE VICINITY OF THE KGGW AND KOLF TERMINALS BY LATE AFTERNOON AND INTO KSDY AND KGDV SEVERAL HOURS LATER. AS THE FRONT AND ASSOCIATED THUNDERSTORMS OR SQUALL LINE MOVES EASTWARD... CONVECTION SHOULD EXIT THE KGGW AND KOLF AREAS BY LATE EVENING. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 4 AM MDT WEDNESDAY FOR MTZ122-136-137. LAKE WIND ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 3, 1:56 PM MDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 156 PM MDT TUE JUL 3 2012 MTZ016>020-059>062-041100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 156 PM MDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE AHEAD OF...AND WITH THIS FRONT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM MDT. AS THE COLD FRONT SWEEPS ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING...A WIND SHIFT FROM SOUTHEAST TO NORTHWEST WILL OCCUR. VERY STRONG WINDS ARE POSSIBLE...INCLUDING WIND GUSTS IN EXCESS OF 50 MPH. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021>027-041100- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 156 PM MDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE AHEAD OF...AND WITH THIS FRONT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM MDT. SOUTHEAST WINDS WILL BE INCREASING THROUGH THE AFTERNOON IN ADVANCE OF THE STRONG COLD FRONT. AS THE COLD FRONT SWEEPS ACROSS THE REGION...VERY STRONG WINDS ARE POSSIBLE...INCLUDING WIND GUSTS IN EXCESS OF 50 MPH. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM WEDNESDAY. HOT TEMPERATURES AND LOW RELATIVE HUMIDITY COMBINED WITH THE APPROACHING COLD FRONT AND POTENTIAL THUNDERSTORMS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH 4 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 3:04 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT TUE JUL 3 2012
MTZ016-017-022-023-061-032200-
GARFIELD-MCCONE-PHILLIPS-VALLEY-
304 PM MDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 400 PM MDT.
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HINSDALE TO 21 MILES WEST OF THE PINES REC AREA TO 8 MILES WEST OF
HELL CREEK REC AREA...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. THIS LINE OF STORMS WILL EFFECT FORT
PECK LAKE.
LOCATIONS IN THE ADVISORY INCLUDE...
FORT PECK LAKE...
HELL CREEK REC AREA...
TAMPICO...
THE PINES REC AREA...
DUCK CREEK REC AREA AND GLASGOW...
SAINT MARIE AND FORT PECK...
ROCK CREEK REC AREA AND NASHUA...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4803 10590 4761 10612 4750 10720 4793 10733
4857 10734 4857 10721 4861 10720 4877 10632
TIME...MOT...LOC 2102Z 269DEG 31KT 4832 10714 4794 10702
4759 10704
PROTON
WEATHER.GOV/GLASGOWLocal storm report, Jul 3, 3:55 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
355 PM MDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 1 N BAYLOR 48.67N 106.48W
07/03/2012 E60 MPH VALLEY MT TRAINED SPOTTER
SMALL TREE BRANCHES DOWN AND ALSO LOST POWER. PEA HAIL
ALSO REPORTED
&&
JBSpecial weather statement, Jul 3, 4:01 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
401 PM MDT TUE JUL 3 2012
MTZ022>026-032300-
DAWSON-GARFIELD-MCCONE-PRAIRIE-RICHLAND-
401 PM MDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
NORTHERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 500 PM MDT.
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 10
MILES EAST OF ROCK CREEK REC AREA TO 18 MILES SOUTHEAST OF
HILLSIDE...AND MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BROCKWAY...
CIRCLE...
TERRY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4683 10562 4683 10583 4686 10584 4686 10608
4684 10609 4684 10617 4794 10577 4795 10469
4678 10462 4675 10562
TIME...MOT...LOC 2201Z 284DEG 31KT 4773 10606 4680 10605
PROTON
WEATHER.GOV/GLASGOWLocal storm report, Jul 3, 4:13 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
413 PM MDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST WSW LARSLAN 48.58N 106.19W
07/03/2012 E60 MPH VALLEY MT TRAINED SPOTTER
BRIEF HEAVY RAIN...PEA SIZE HAIL...AND STRONG WINDS
GUSTING TO 60 MPH.
&&
GILCHRISTThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:13 AM MDT | Red Flag Warning | GGW | Dawson, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more | 24 hr |
| Jul 3, 2:56 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 64 min |
| Jul 3, 3:04 PM MDT | Special Weather Statement | GGW | Valley | 56 min |
| Jul 3, 3:18 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 42 min |
| Jul 3, 3:30 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 60 min |
| Jul 3, 3:58 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Garfield, McCone, Roosevelt, Valley | 32 min |
| Jul 3, 4:01 PM MDT | Special Weather Statement | GGW | Dawson, McCone, Prairie | 59 min |
| Jul 3, 4:22 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland | 53 min |
| Jul 3, 4:29 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt, Valley | 61 min |
| Jul 3, 5:10 PM MDT | Special Weather Statement | GGW | Dawson, McCone, Richland | 65 min |
| Jul 3, 5:26 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, McCone, Richland, Roosevelt, Sheridan | 64 min |
| Jul 3, 5:36 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.